Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2005 Sep;39(9):1566-9. Epub 2005 Jul 12.

Life-threatening interaction between complementary medicines: cyanide toxicity following ingestion of amygdalin and vitamin C.

Author information

  • 1Department of Clinical Pharmacology and Toxicology, The Canberra Hospital, Garran, Australia. jonathan.bromley@act.gov.au

Abstract

OBJECTIVE:

To describe a case of severe accidental cyanide poisoning following a single ingestion of amygdalin with therapeutic intent.

CASE SUMMARY:

A 68-year-old patient with cancer presented to the emergency department shortly after her first dose (3 g) of amygdalin with a reduced Glasgow Coma Score, seizures, and severe lactic acidosis requiring intubation and ventilation. The patient also ingested 4800 mg of vitamin C per day. She responded rapidly to hydroxocobalamin treatment. The adverse drug reaction was rated probable on the Naranjo probability scale.

DISCUSSION:

Amygdalin and laetrile (a synthetic form of amygdalin) are commonly used as complementary or alternative medicine (CAM) for the treatment of cancer. Vitamin C is known to increase the in vitro conversion of amygdalin to cyanide and reduce body stores of cysteine, which is used to detoxify cyanide. Amygdalin has been used for decades by patients with cancer who are seeking alternative therapies, and severe reactions have not been reported with this dose. An interaction with vitamin C is a plausible explanation for this life-threatening response.

CONCLUSIONS:

This case highlights the fact that CAMs can produce life-threatening toxicity. This case also adds a further note of caution, namely, the potential for serious interactions between CAMs, particularly where there is no tradition of concomitant use.

PMID:
16014371
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Write to the Help Desk